We had an older female with chronic kidney disease who started complaining about seeing yellow lights and being short of breath. She had a history of heart failure and was treated with digoxin. When we examined the patient, she was hypotensive and bradycardic.

We sent her straight over to the emergency room, where her digoxin level was found to be 5 ng/mm (therapeutic goal: 0.8 to 2.0 ng/mm). She was admitted to the intensive-care unit and treated with digoxin immune fab to bring her level back to normal.

While we all knew that digoxin must be renally dosed, only one of us knew the “classic” vision abnormalities seen with digoxin toxicity — purple or yellow lights. Now we all know it. (194-1)


Kim Zuber, PA-C, oversees patients in 7 dialysis centers for Metropolitan Nephrology Associates, Clinton, Md.


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.